People vary widely in how they respond to chemo drugs; many reactions are outlined here, but not all will occur in every case. Luckily, most women are able to lead fairly active lives while on cancer therapy. You’ll probably tire easily, however, so plan accordingly.
In general, chemotherapy drugs cause side effects because they’re designed to kill all rapidly dividing cells, not just cancer cells. More serious reactions involve bone marrow cells; bothersome common side effects are outlined in the following listing.
Nausea and vomiting: These issues can occur because your body is trying to rid itself of toxic drugs. Call your doctor if nausea becomes severe, liquids won’t stay down, or vomiting lasts more than a day.
What you can do: Anti-vomiting and anti-nausea drugs help almost everyone. Ask if you can take them preventively. Smaller meals, liquids before (not with) food, and avoiding strong smells will help, too. Breathing deeply can also reduce nausea.
Hair loss: Only some chemo drugs have this effect. After treatment, hair grows back, often fuller than before.
What you can do: If your hair comes out, protect your head with sunscreen, or a headcovering like a hat, scarf or wig. Several organizations help women obtain wigs; some insurance companies cover the cost if you have a doctor’s prescription for a “skull prosthesis.”
Fatigue: Almost everyone on chemo gets tired—from feeling a bit weary to being completely wiped out.
What you can do: Take breaks or naps and let others help. Relaxation techniques reduce stress. If your doctor approves, gentle exercise (like walking) has been shown to be energizing and beneficial.
Mouth sores: Some therapies irritate the lining of the mouth and throat, causing sores and making eating uncomfortable.
What you can do: Ask your doctor about ointments or artificial saliva. Brush gently, and use a medicated, non-alcohol mouthwash. Concentrate on soft foods, and drink plenty of fluids.
Diarrhea and constipation: When chemotherapy irritates the lining of the intestine, it may trigger diarrhea. Constipation can result from anti-cancer or pain medications. If diarrhea lasts for more than a day or involves cramping, check with your doctor about medicine to control it (don’t use over-the-counter remedies). Intravenous fluids may be needed.
What you can do: For diarrhea, avoid caffeinated beverages, high-fiber foods and milk products. For constipation, exercise and drink fluids. Don’t take a laxative or stool softener without your doctor’s okay.
Fuzzy thinking: Symptoms dubbed “chemo brain” include an inability to concentrate. You may also feel a bit “down.”
What you can do: Try to keep your perspective and sense of humor. If depression develops, talk with your doctor.
Nerve damage: Certain drugs may damage nerves, leading to tingling or burning sensations or numbness and weakness in fingers or feet. This is usually temporary.
What you can do: Be sure to tell your doctor about your symptoms. You may need a different drug or a treatment break.
Hormonal issues: Some drugs affect estrogen production; periods may become irregular or stop altogether. This can also bring on hot flashes and vaginal dryness, making intercourse uncomfortable. Plus, bladder and vaginal infections can become more common. Fertility may be affected, too.
What you can do: Dressing in cotton clothing and removable layers is useful for hot flashes. A vaginal lubricant or cream (but not petroleum jelly) may help with vaginal dryness. Talk to your doctor if your symptoms become difficult to live with.